Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 2:11 AM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2011, 2:11 AM CDT (07:11 UTC)
- Expired
- Jun 3, 2011, 3:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:45 AM CDT | TSTM WND DMG | Cooperstown, ND | MANY LARGE TREE BRANCHES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2239 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS53 KFGF 030711
SVRFGF
NDC003-039-091-030815-
/O.NEW.KFGF.SV.W.0022.110603T0711Z-110603T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
211 AM CDT FRI JUN 3 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
WESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 315 AM CDT
* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS LOCATED 5 MILES SOUTHWEST OF SPIRITWOOD
LAKE...OR 30 MILES WEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT
50 MPH. ALSO NICKEL SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WIMBLEDON AND LEAL AROUND 220 AM CDT.
DAZEY AROUND 230 AM CDT.
WALUM AND REVERE AROUND 235 AM CDT.
HANNAFORD AROUND 240 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE COOPERSTOWN...BLABON AND FINLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
4695 9844 4698 9848
TIME...MOT...LOC 0708Z 224DEG 45KT 4705 9858
WIND...HAIL 60MPH 0.88IN
$$
HOPPES2 follow-up statements
256
WWUS53 KFGF 030740
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 AM CDT FRI JUN 3 2011
NDC003-039-091-030815-
/O.CON.KFGF.SV.W.0022.000000T0000Z-110603T0815Z/
BARNES ND-GRIGGS ND-STEELE ND-
240 AM CDT FRI JUN 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
STEELE...SOUTHEASTERN GRIGGS AND NORTHWESTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT...
AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTHEAST OF HANNAFORD...OR 30 MILES NORTH OF VALLEY CITY...MOVING TO
THE NORTHEAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FINLEY AND BLABON AROUND 250 AM CDT.
SHERBROOKE AND SHARON AROUND 255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
&&
LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
4695 9844 4698 9848
TIME...MOT...LOC 0740Z 223DEG 55KT 4740 9806
$$
HOPPES661
WWUS53 KFGF 030815
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 AM CDT FRI JUN 3 2011
NDC003-039-091-030825-
/O.EXP.KFGF.SV.W.0022.000000T0000Z-110603T0815Z/
BARNES ND-GRIGGS ND-STEELE ND-
315 AM CDT FRI JUN 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STEELE...SOUTHEASTERN
GRIGGS AND NORTHWESTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4732 9848 4767 9797 4767 9795 4744 9768
4695 9844 4698 9848
TIME...MOT...LOC 0815Z 223DEG 55KT 4779 9751
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:21 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 2, 9:21 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 921 PM CDT THU JUN 2 2011 .UPDATE... 50 KT 850 MB JET FROM ERN SD INTO NW MN AIDING IN KEEPING THE ELEVATED SHRA/TSRA GOING IN THE BJI-PKD AREAS. SAW SOME WIND GUSTS TO AROUND 40 KTS 00Z-01Z TIME PERIOD AS SOME OF THE STRONGER WINDS ALOFT WAS MIXING DOWN THROUGH THE DRY LAYER CLOSER TO THE SFC. OVERALL THE ELEVATED CONVECTION WILL CONTINUE TO SHIFT EAST TOWARD NORTHEAST MINNESOTA. WINDS ARE DYING DOWN AS EXPECTED AS SUNSET APPROACHES AND LOW LEVEL INVERSION DEVELOPS. STILL WILL BE BREEZY OVERNIGHT THOUGH AT TIMES. MAIN QUESTION WILL BE TSTM ACTION OVERNIGHT. WK SFC LOW VCNTY ESTEVAN AT 00Z HAS BEEN DRIFTING NORTHEAST WHILE BOUNDARY WAS LOCATED FROM LOW SOUTHEAST TOWARD THE TURTLE MOUNTAINS AND THEN SOUTHWEST TO JUST OF MINOT THEN INTO WRN SD WHERE IT ACTS AS MORE OF A DRY LINE. GOT SOME TSTMS RIGHT ALONG BOUNDARY NEAR THE TURTLE MOUNTAINS PERHAPS AIDED BY UPSLOPE. CAP IS STILL HOLDING EXCEPT RIGHT NEAR BOUNDARY. MUCAPES VIA SPC WEBSITE NR 5000 J/KG ALONG BOUNDARY WHERE DEW PTS POOLING INTO THE UPPER 60S TO A FEW LOW 70S FROM MELTIA MANITOBA (SW MANITOBA) TO MINOT TO BISMARCK THEN TO PHILIP SD. AT 02Z STARTING TO SEE ACTIVITY WHICH FIRED SOUTHWEST OF BISMARCK WEAKEN SOME BUT STILL HAVE STORMS GOING NORTHEAST OF MINOT AND DOWN IN SOUTHWEST SOUTH DAKOTA EAST OF THE BLACK HILLS. FOR THE OVERNIGHT....THOUGHTS ARE THAT THE LOW LEVEL (850 MB) JET WILL REMAIN IN TACT FROM ERN SD INTO ERN ND/NW MN WITH CHANCE OF STORMS GETTING MORE ELEVATED AND PERHAPS HAVING A CHANCE TO GEL OR INCREASE IN COVERAGE AFTER 03Z. THIS SITUATION AIDED BY SECOND SFC LOW EAST OF RAPID CITY AND MODELS TAKE THIS NORTHEAST INTO SE ND BY 09Z. WILL THIS BE ENOUGH TO KEEP CONVECTION GOING OR RE-FIRING FROM SOUTH DAKOTA INTO SOUTH CENTRAL-SOUTHEAST ND LATER TONIGHT. ONLY TIME WILL TELL...BUT WILL KEEP CHC POPS GOING. CHC POPS WILL GO INTO FRIDAY MORNING MOSTLY OVER NW MN. LOOKS QUITE WINDY BEHIND SYSTEM FRIDAY MIDDAY-AFTN ESP DVL BASIN WITH WEST WIND COMPONENT. NOT AS STRONG AS A FEW DAYS AGO....BUT STILL A GOOD 35-40 KTS TO MIX DOWN. MAY NEED A WIND ADV PARTS OF FRIDAY WEST OF THE RED RIVER VALLEY. && .PREV DISCUSSION... /ISSUED 230 PM CDT THU JUN 2 2011/ DISCUSSION...FORECAST CHALLENGE WILL CONTINUE TO BE SHORT TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. OVERALL LARGE SCALE FEATURES WITH MODELS REMAIN IN GOOD AGREEMENT WITH SMALL SCALE SUBTLE DIFFERENCES MAKING SHORT TERM THUNDERSTORMS DEVELOPMENT PLACEMENT A CHALLENGE. ECMWF SO FAR HAS PANNED OUT BEST WITH CURRENT CONVECTION AND WILL GENERALLY FOLLOW FOR NEAR TERM. AFTER THAT MODELS PRETTY CLOSE AND WILL USE BLEND. RATHER COMPLEX SITUATION FOR DETERMINING CONVECTIVE POTENTIAL AND SEVERITY FOR TONIGHT. HIGHLY ELEVATED SCT CONVECTION CURRENTLY ACROSS NORTHERN VALLEY ON LEADING EDGE OF 850MB MOISTURE ADVECTION PROPAGATING EAST AT 30KTS. WILL NEED TO MONITOR TRENDS HOWEVER AT THIS POINT CONVECTION HAS REMAINED NON-SEVERE. LATER THIS EVENING AND INTO THE OVERNIGHT ANOTHER JET MAXIMA TO LIFT NORTHEAST THROUGH THE PLAINS. AS IT DOES ASSOCIATED SURFACE LOW DEVELOPS ACROSS CENTRAL PLAINS THIS EVENING LIFTING NE DURING THE OVERNIGHT. AHEAD OF THE LOW 50KT LOW LEVEL JET AND FAVORED CONVECTIVE PARAMETERS POINT TO CONVECTION DEVELOPING ACROSS S-SW FA LIFTING NE DURING THE LATE NIGHT HOURS. WITH DEGREE OF UNCERTAINTY AM FINDING IT TOUGH TO INCREASE POPS HIGHER THAN MID RANGE CHANCES. THERMAL RIDGE OVER FA WILL KEEP TEMPERATURES MILD AS COLD FRONT JUST REACHING WESTERN FA TOWARDS MORNING. PREFRONTAL TROUGH/COOL FRONT CONTINUES TO CROSS FA FRIDAY AND WILL MAINTAIN POPS ALONG AND AHEAD OF FEATURE WITH ANY PCPN LIKELY CONFINED TO AREAS EAST OF THE VALLEY DURING THE AFTERNOON. TEMPERATURES WILL HINGE ON CLOUDS HOWEVER WITH WARM START AND ONLY SLOW COOLING THROUGH THE COLUMN ANY BREAKS SHOULD BOOST TEMPERATURES. WILL HOLD CLOSE TO GUIDANCE WHICH IN GOOD AGREEMENT. SECONDARY COLD FRONT BEGINS TO SAG SOUTHWARD INTO NORTHERN FA ON SATURDAY. LIFTED INDICES DROP BLO ZERO DURING THE AFTERNOON ALONG WITH MINOR CAPE SO WILL MENTION THUNDER. COOLEST TEMPERATURES ACROSS NORTH HALF WITH CLOUDS/SHRA. EXPECT ANY PCPN TO BE DIURNALLY DRIVEN SO WILL KEEP FORECAST DRY SATURDAY NIGHT. WIDE RANGE OF SOLUTIONS SUNDAY WITH WEAK FLOW/MINOR WARM ADVECTION PATTERN SO FOR NOW WILL KEEP FORECAST DRY WITH AT OR BLO SEASONAL TEMPERATURES. LONG TERM [SUN NIGHT-THU]... UNSETTLED LOOKING PATTERN IN THE LONG TERM WITH THE BEST BET FOR DRY WEATHER EARLY ON. FOR MOST OF THE AREA SUN NIGHT INTO MONDAY LOOKS DRY WITH AN OMEGA BLOCK IN PLACE. AFTER THAT ALL BETS ARE OFF AS SOUTHWEST FLOW ALOFT TRIES TO REDEVELOP BRINGING A RETURN TO WETTER WEATHER. LOTS OF DIFFERENCES BETWEEN THE MODELS IN THE DETAILS SO CONFIDENCE NOT VERY HIGH. PRETTY MUCH HAVE BROADBRUSHED CHANCES FOR PCPN THRU THE REMAINDER OF THE FORECAST. TEMPS LOOKING A BIT WARMER THAN THEY HAVE BEEN LATELY BUT NOT BY MUCH. AVIATION... MAIN CHALLENGE FOR THE AVIATION FORECAST WILL BE WHEN WHERE AND IF ANY THUNDER AFFECTS THE TAF SITES FOR THE NEXT 24 HOURS. LOOKS LIKE THERE WILL BE A SMALL BATCH OF SHOWERS/ISOLATED THUNDER MOVING THRU INTO EARLY AFTERNOON. AFTER THAT IT IS A TOSS UP BUT WILL KEEP THE PREVIOUS IDEA OF MORE DEVELOPMENT BY LATE EVENING INTO THE EARLY MORNING HOURS. SHOULD ALSO BE A WIND SWITCH TO THE WEST/NW BY EARLY TO MID FRI MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/VOELKER
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CDT THU JUN 2 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 438 AM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY FRIDAY MORNING AND EARLY AFTERNOON. THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:32 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 1 more | 58 min |
| Jun 3, 2:34 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Steele, Traill | 28 min |
| Jun 3, 3:12 AM CDT | Tornado Warning | FGF | Nelson | 48 min |
| Jun 3, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 60 min |
| Jun 3, 3:39 AM CDT | Tornado Warning | FGF | Pembina, Walsh | 51 min |
| Jun 3, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 24 min |
| Jun 3, 4:32 AM CDT | Areal Flood Advisory | FGF | Nelson, Pembina, Walsh | 6 hr |
| Jun 3, 6:54 AM CDT | Wind Advisory | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 14 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.